Puerto Rico, 2020

Funnel Cloud in Puerto Rico, September 30, 2020

September 30, 2020 · NWS SJU · 1 event in 1 county or zone

Moisture from a tropical wave combined with local and diurnal effects to generate shower and thunderstorm activity in the Mayaguez and Vicinity area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Moisture from a tropical wave combined with local and diurnal effects to generate shower and thunderstorm activity in the Mayaguez and Vicinity area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 30, 4:13 PM AST, 47 minutes earlier.

Area forecast discussion, Sep 30, 4:13 PM AST, 47 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
413 PM AST Wed Sep 30 2020

.SYNOPSIS...
Our weather will trend somewhat drier for the next few days,
though there will still be opportunities for showers and
thunderstorms. Brisk easterly winds at low levels will help to
keep showers moving, thus limiting their impacts. The winds will
have an impact on our marine conditions for the next few days.
Saharan dust will be with us in minor amounts from tonight and
into the weekend.

&&

.SHORT TERM...Tonight through Friday...

Though we have some activity across the region today due to a
tropical wave, we will trend towards drier weather between tonight
and Friday as Saharan-influenced air moves in. Currently very
strong high pressure from the surface to upper- levels exists over
the central Atlantic. However, a strong cut-off low is embedded
in the ridge aloft, and that will impact our weather for the next
few days. A trough axis associated with this low will persist over
our region, and coupled with cool temperatures aloft,
thunderstorms are likely for the next few days across the region.
At low levels, winds will remain brisk and help keep showers
moving along to limit their impact. However, the winds will also
have an impact on the marine conditions as described in the Marine
section.

Putting this all together, the moisture from the tropical wave will
be with us through around midnight tonight, after which drier air
with light to moderate amounts of Saharan dust will move in. A
weaker batch of moisture will pass through on Thursday, but most
should stay away during the hours of peak heating, thus limiting
shower potential. Still, with the trough axis of the upper level low
nearly over the region, thunderstorms are likely for the afternoon.
Low-level steering flow will be between 15-25 knots, so fast moving
showers over western Puerto Rico are likely. Despite the drier air,
there still is the threat for flooding due to persistent showers
that may form over a given area. Friday looks even drier with
precipitable water values well below average. Winds will remain
vigorous, and the upper-level trough might be even better positioned
to enhance showers. Thus, showers will again develop in western
Puerto Rico in the afternoon, and they could be fairly vigorous
given the impact from the upper-level trough. Yet the decent low-
level winds and drier air should limit their impact.

.LONG TERM...Saturday through Thursday...

PREV DISCUSSION... /issued 425 AM AST Wed Sep 30 2020/

Long range models are suggesting drier than normal air mass this
weekend, perhaps with some lingering Saharan dust, which normally
limits the shower and thunderstorm activity across the area.
However, there is a tilted upper level trough that could help in
the development of thunderstorms over the general area. This upper
trough is forecast by the global models to remain near the local
islands through the long term period; moving from north of the
local islands on Saturday into the western Caribbean by Wednesday.
There is also a strong SFC high pressure in the north-central
Atlantic that will dominate the local wind flow, keeping us
observing east to east-southeast winds. The SFC high will move
into the northeastern Atlantic by early next week, but the winds
will remain from the east to east-southeast. The available
moisture is expected to increase to near or slightly above normal
from Monday onward. Given the forecast pattern, we can expect
morning and overnight isolated to scattered showers with isolated
thunderstorms over the waters, near the USVI and eastern PR; while
each afternoon, showers and thunderstorms can be expected across
portions of central and western PR and areas of sea breeze
convergence.

&&

.AVIATION...SHRA have begun forming from Gurabo to Toa Baja, TSRA
are expected. SHRA/TSRA will have MVFR CIGS/VSBYs and mtn
obscurations. SHRA to taper off aft 30/23Z, but continue overnight
in ern PR and around the USVI and Leeward Islands. Sfc winds
E-ESE 10-15 kt with hir gusts and some sea breeze influences. Sfc
winds will increase slightly on Thursday. Maximum winds WNW 25-32
kt btwn FL375-475 and also E at 25 kt at FL030.

&&

.MARINE...

Winds will continue to be an issue over the next few
days due to strong high pressure in the central Atlantic. Thus,
small craft operators should exercise caution due to winds up to
20 knots, with isolated areas of higher winds. Moderate rip
current risks will spread around the coast during the next several
days. Seas are expected to become more choppy tomorrow night into
early this weekend, and Small Craft Advisory is in effect through
at least early Saturday morning due to hazardous wind-driven
seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  90  79  90 /  40  50  50  40
STT  80  89  81  88 /  40  40  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...VI...None.
AM...Small Craft Advisory from 6 PM Thursday to 2 PM AST Friday for
     Anegada Passage Southward to 17N-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

     Small Craft Advisory from 6 PM Thursday to 8 AM AST Saturday for
     Caribbean Waters of Puerto Rico from 10 NM to 17N.

     Small Craft Advisory from 2 AM Friday to 8 AM AST Saturday for
     Mona Passage Southward to 17N.

     Small Craft Advisory from 6 PM Thursday to 8 PM AST Friday for
     Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...CAM
LONG TERM....CS
PUBLIC DESK...GL
Hazardous weather outlook, Sep 30, 5:29 AM AST, 11 hours 31 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
344 AM AST miercoles 30 de septiembre de 2020

AMZ710>745-PRZ001>013-010745-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
344 AM AST miercoles 30 de septiembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia
fuerte y vientos en rafagas esta tarde sobre el interior, oeste y este
de Puerto Rico, incluyendo el area metro de San Juan.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y riachuelos.

.Viento...Vientos sostenidos de 20 mph (17 nudos) son anticipados a
traves de las aguas costeras y sobre las aguas locales.

.Olas...Se espera oleaje picado hasta 6 pies a traves de las aguas
del Atlantico y el Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes marinas
para la mayor parte de las playas locales, excepto el oeste de Puerto
Rico.

.Calor...Se esperan indices de calor de hasta 107 grados sobre las areas
urbanas y elevaciones bajas de Puerto Rico.

.Dias dos hasta el siete...jueves a martes

Riesgo moderado de corrientes marinas continuaran durante los
proximos dias. Se esperan indices de calor sobre 102 grados manana.
Existe probabilidad de aguaceros y tronadas todos los dias a traves
del oeste de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre oleaje y corrientes marinas al Servicio
Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-010745-
San Tomas, San John e Islas Adyacentes- Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
344 AM AST miercoles 30 de septiembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de vientos esta manana a traves de las Islas Virgenes
Estadounidenses.

.Inundaciones...Lluvia de moderada a fuerte pudieran resultar en
acumulacion de agua en carreteras y en areas bajas.

.Viento...Vientos sostenidos de 20 mph (17 nudos) son anticipados a traves
de las aguas costeras y sobre las aguas mar afuera.

.Olas...Se espera oleaje picado en exceso de 6 pies a traves del
Atlantico y del Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para para todas las playas de las islas.

.Calor...Se esperan indices de calor de hasta 107 grados sobre las
areas urbanas y elevaciones bajas de Puerto Rico.

.Dias dos hasta el siete...jueves a martes

Se espera que continue riesgo moderado de corrientes marinas durante
los proximos dias.  Se esperan indices de calor sobre 102 grados
manana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre oleaje y corrientes marinas al Servicio
Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Sep 30, 4:41 PM AST, 19 minutes before
Special Weather Statement
National Weather Service San Juan PR
441 PM AST Wed Sep 30 2020

PRZ010-302130-
Mayaguez and Vicinity-
441 PM AST Wed Sep 30 2020

...A STRONG THUNDERSTORM WILL AFFECT MAYAGUEZ...AND
VICINITY...

At 440 PM AST, a strong thunderstorm was located over Mayaguez. The
storm is moving southwestward at 10 to 20 mph. Winds in excess of
35 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1836 6726 1829 6704 1827 6704 1825 6708
      1825 6706 1820 6702 1819 6702 1817 6705
      1817 6702 1814 6697 1810 6699 1807 6698
      1808 6711 1811 6710 1817 6718 1821 6715
      1823 6717 1828 6719 1830 6724
TIME...MOT...LOC 2040Z 000DEG 0KT 1822 6711

CAM/GL
Special weather statement, Sep 30, 4:50 PM AST, 10 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
441 PM AST miercoles 30 de septiembre de 2020

PRZ010-302130-
Mayaguez y Vecindad-
441 PM AST miercoles 30 de septiembre de 2020

...UNA FUERTE TRONADA AFECTARA MAYAGUEZ Y VECINDAD..

A las 4:40 PM AST, una fuerte tronada estaba localizada sobre
Mayaguez. Esta tronada estaba moviendose hacia el suroeste entre 10
y 20 mph. Vientos en exceso de 35 mph son posibles con esta tronada.

Lluvias torrenciales tambien estan ocurriendo con estas tronadas, y
pudieran causar inundaciones localizadas. No maneje su vehiculo a
traves de las carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con estas tronadas.
Los rayos pueden alcanzar hasta 10 millas de distancia de la
tronada. Busque refugio dentro de un edificio o vehiculo.

CAM/GL

The radar

The San Juan radar (TJUA), 116 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mayaguez

When
September 30, 5:00 PM AST to 5:45 PM AST
Where
Mayaguez County, 4.6 mi NW of Mayaguez to 3.9 mi WNW of Mayaguez
Reported by
Public
Coordinates
18.244, -67.172

Funnel cloud reported in Sector El Mani.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2020Every state in 2020This day in weather historyWarnings in Puerto Rico, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921885.